Utah, 2010

Winter Storm in Utah, December 18 to 23, 2010

December 18 to 23, 2010 · NWS GJT · 4 events in 4 counties and zones

A prolonged and very moist westerly flow aloft with embedded disturbances resulted in heavy snowfall accumulations, especially in the mountains.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A prolonged and very moist westerly flow aloft with embedded disturbances resulted in heavy snowfall accumulations, especially in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 18, 3:24 AM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Dec 18, 3:24 AM MST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
324 AM MST SAT DEC 18 2010

...PROLONGED WET PERIOD TO CONTINUE THROUGH MUCH OF NEXT WEEK...

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

LOOKS LIKE PERSISTENT MOIST WEST TO SOUTHWEST FLOW ALOFT THROUGH THE
PERIOD...WITH WARM AIR ADVECTION THROUGH SUNDAY TO KEEP MAIN SNOW
LEVELS RATHER HIGH...THOUGH SNOW LEVELS INITIALLY STARTING OUT EVEN
AT LOWER ELEVATIONS THIS MORNING.  THEN EXPECT COOLING TO RETURN
FROM NW BEGINNING LATE SUNDAY NIGHT AS VIGOROUS SHORTWAVE IN THE
FLOW MOVES INTO OUR AREA.  EXPECT SNOWFALL INTENSITY TO BEGIN
INCREASING LATE SUNDAY AND CONTINUING INTO THE EARLY PART OF THE LONG
TERM PERIOD.  ALSO EXPECT WINDS TO INCREASE SIGNIFICANTLY ON
SUNDAY AND SUNDAY NIGHT...MAINLY FOR MOUNTAIN ZONES.

CONVERTED ALL WINTER STORM WATCH AREAS FOR MOST MOUNTAINS IN WESTERN
CO TO WARNINGS BEGINNING TODAY AND CONTINUING THROUGH TUESDAY EVENING
TO SIMPLIFY THE SITUATION FOR EVERYONE WITHOUT LOSING ANY SIGNIFICANT
VALUE. ALSO EXTENDED THE WINTER WEATHER ADVISORIES FOR SE UT
MOUNTAINS AND UNCOMPAHGRE PLATEAU THROUGH TUESDAY.  GOOD SITUATIONAL
AWARENESS WILL BE NEEDED DURING THIS STORM EVENT TO MAKE
ADJUSTMENTS TO HIGHLIGHTS...SNOWFALL AMOUNTS...AND SNOW LEVELS...AS
NEEDED.

.LONG TERM...MONDAY THROUGH FRIDAY...

FORECAST MODELS SHOWED GOOD RUN-TO-RUN CONSISTENCY AND GOOD AGREEMENT
BETWEEN ONE ANOTHER DURING THE MEDIUM RANGE PERIOD. CONSEQUENTLY...
CONFIDENCE HAS INCREASED IN A PROLONGED PERIOD OF PRECIPITATION
ACROSS THE REGION THROUGH THE LATTER PART OF THE COMING WEEK AS DEEP
PACIFIC MOISTURE STREAMS ACROSS THE AREA FROM THE SOUTHWEST. MODELS
INDICATED VALUES OF SPECIFIC HUMIDITY IN THE 7-6H LAYER HOVERING
AROUND 4 G/KG DURING THE PERIOD WHICH IS UNUSUALLY MOIST FOR THIS
TIME OF YEAR.

DURING MUCH OF THE COMING WEEK...OVERRUNNING AND OROGRAPHICS WILL
PROVIDE THE BULK OF THE LIFT. HOWEVER...THE JET WILL BE IN CLOSE
PROXIMITY AND EVEN OVERHEAD AT TIMES SO ADDITIONAL UPPER LEVEL
SUPPORT FROM SHORTWAVE ENERGY AND UPPER LEVEL DIVERGENCE WILL BE A
FACTOR. THOUGH PREVAILING FLOW FROM THE SOUTHWEST...EXCEPT BRIEFLY
ON MONDAY AS A COLD FRONT MOVES ACROSS THE NORTHERN HALF OF THE
CWFA...DEEP MOISTURE AND RIDGETOP WINDS FREQUENTLY IN THE 25 TO 35
MPH RANGE WILL ALLOW SNOW TO CONTINUE TO PILE UP. CLEARLY NORTHWEST
FACING SLOPES WILL SEE LESS SNOWFALL...BUT STILL EXPECT SIGNIFICANT
TOTALS.

ECMWF AND GFS WERE IN UNUSUALLY GOOD AGREEMENT AT THE END OF THE
WEEK...BOTH SHOWING A FAIRLY VIGOROUS SHORTWAVE PUSHING ACROSS THE
CWFA THURSDAY WITH DRYING AND SUBSIDENCE WORKING OVER THE REGION
THURSDAY NIGHT WITH QUIET BUT COOLER WEATHER RETURNING ON CHRISTMAS
EVE.

GIVEN SOUTHWEST FLOW AND AIRMASS OF MARITIME PACIFIC ORIGIN...EXPECT
TEMPERATURES WILL BE MILD DURING THE PERIOD. AS A RESULT...LOWER
VALLEYS LIKELY TO SEE RAIN...WITH A MIX OF RAIN AND SNOW IN THE
HIGHER VALLEYS.

&&

.AVIATION...

WIDESPREAD MVFR TO IFR CEILINGS ACROSS THE AREA THROUGH THE WEEKEND
AND BEYOND IN PRECIPITATION AND LOW CLOUDS.  SIGNIFICANT IMPROVEMENT
MAY NOT COME UNTIL FRIDAY WHEN WIDESPREAD VFR CONDITIONS EXPECTED
TO RETURN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER STORM WARNING THROUGH TUESDAY EVENING...
     ZONES 4-9-10-12-13-18-19.
     WINTER WEATHER ADVISORY THROUGH TUESDAY...ZONE 17
UT...WINTER WX ADVISORY THROUGH TUESDAY...ZONE 28.

&&

SHORT TERM...JRP
LONG TERM....NL
AVIATION.....JRP
Hazardous weather outlook, Dec 18, 5:45 AM MST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SAT DEC 18 2010

COZ001>014-017>023-UTZ022>025-027>029-191300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SAT DEC 18 2010

...WINTER WEATHER WARNING FOR MOST HIGH ELEVATION MOUNTAIN AREAS OF
WESTERN COLORADO THROUGH TUESDAY EVENING...

...WINTER WEATHER ADVISORY FOR SOUTHEAST UTAH MOUNTAINS AND
UNCOMPAHGRE PLATEAU THOUGH TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SNOWFALL IS EXPECTED THROUGH THE PERIOD...WITH THE SNOW
LEVEL GRADUALLY RISING DURING THE DAY. THE MOST SIGNIFICANT SNOWFALL
AMOUNTS FOR THE MOUNTAINS ARE EXPECTED ON SOUTHWEST AND WEST FACING
SLOPES.

FOR ADDITIONAL INFORMATION ON THE CURRENT WINTER WEATHER SYSTEM
PLEASE VISIT THE NATIONAL WEATHER SERVICE GRAND JUNCTION WEBSITE
AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOWFALL IS EXPECTED TO PERSIST AND BE MORE INTENSE OVER THE HIGHER
MOUNTAIN ELEVATIONS LATE SUNDAY THROUGH MONDAY NIGHT...MAINLY ABOVE
THE 8000 FOOT LEVEL. HEAVY SNOW ACCUMULATIONS IN EXCESS OF ONE TO
TWO FEET OR MORE ARE EXPECTED ACROSS THE COLORADO MOUNTAINS BY
TUESDAY NIGHT. OCCASIONAL SNOW SHOWERS WILL CONTINUE INTO THURSDAY
FINALLY ENDING BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.  HOWEVER...
REPORTS OF SNOWFALL AMOUNTS WOULD BE GREATLY APPRECIATED.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Basin

When
December 18, 8:00 AM MST to December 21, 9:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall accumulations of 10 to 20 inches were measured across the area, with most of the snow having fallen between the 20th at 1800 MST and the 21st at 1000 MST.

Winter Storm, La Sal & Abajo Mountains

When
December 19, 2:00 AM MST to December 23, 5:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

High density snowfall accumulations of 1 to 2.5 feet were measured across the area above the 8000 foot level.

Winter Storm, Eastern Uinta Mountains

When
December 19, 6:00 AM MST to December 23, 10:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

High density snowfall accumulations of 1 to 3 feet were measured across the area. Up to 4.30 inches of water equivalent were measured in the locations with 3 feet of new snowfall.

Winter Storm, Tavaputs Plateau

When
December 19, 7:00 AM MST to December 23, 4:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

High density snowfall accumulations of 10 to 21 inches were measured, Wind gusts of 25 to 45 mph produced areas of blowing snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279679, 279677, 279676, 279678.